It's not clear to me if I'm actually experiencing reduced side effects, or if we're just much better at managing them. The latter, surely, but the former may also be playing a role.
I woke up this morning with my feet hurting, which is pure hand-foot syndrome, but they don't hurt nearly as much as they did in the first series. We've done a lot of care, though. Gel inserts in my shoes, padded house slippers, foot elevation whenever possible, minimizing my standing and walking time, regular applications of udder ointment with urea, avoidance of heat, pressure or friction, use of a cane to shift my weight and slow down my gait, icing my feet several times per day, and so forth. Likewise analogous measures for my hands. I still get skin sloughing off on hands and feet, and still have the problems of gripping and grasping.
I experience a lot of fatigue. I also have sleeping problems, though we've got me on a medication combination of Trazodone and Lorazepam that seems to help a fair amount. My mouth issues are under control thanks to the dreadful combination of low sensitivity toothpaste, saltwater rinse, baking soda rinse, and Lidocaine mouthwash. My GI is fairly terrible, and there's not much we can do about that, because the medications tend to leave me worse off than what I started with. As for the cognitive impacts, there is nothing to be done except weather them.
All in all, with a great deal of management, this drug is survivable.
The question is whether it is effective.
We have a CT scan two weeks from today to ascertain this. That moment will tell us whether I die in six months or so, or whether I might have another year or more. CT scans always stress me out and make me feel weird. This is because that is the moment when things unknown become known, even if I don't find out for several days.
This scan tells us how long I have before the death sentence I am living under is carried out by the tiny executioners swarming through my liver, lungs and abdomen.
My liver aches almost all the time now. There's no way to know whether that's a direct effect of the cancer, residual surgical pain (which can last for years), a drug effect, a stress response, or psychosomatic. Possibly some combination of all those things. Over the next two weeks, as the scan draws near, I will begin unraveling from the stress of the impending scan. Will my liver ache all the more?
We don't know, and we won't know until the new tumor census is done. But for now, I survive the medication. I've been at this long enough to know that drug tolerance is neither a good nor a bad signal of drug effectiveness. At least I'm not profoundly miserable every minute of the day.